Regional Health Agency of Tuscany, Firenze, Italy
Neurological Clinic, Department of Experimental and Clinical Medicine, Marche Polytechnic University, Ancona, Italy
Regional Health Agency of Tuscany,
via Pietro Dazzi 1,
50141 Firenze, Italy
Comorbidity between epilepsy and infectious diseases in children is frequent. Pharmacokinetic drug-drug interactions (DDIs) between antiseizure medications (ASMs) and anti-infectives can occur and influence their efficacy or cause toxicity. All potential DDIs between ASMs and antimicrobial agents used in children were identified through consultation of drug compendia. Clinical studies, case reports and summaries of product characteristics of all identified drugs were also searched. A typical example of a DDI that is often observed in children is that involving valproate (VPA) and carbapenem antibiotics. This DDI has a unique mechanism of action (inhibits the enzyme that catalyses the hydrolysis of VPA-glucuronide) and leads to a fall of around 60% of VPA level, associated with seizure recurrence. An example of bidirectional DDI involves the antimycotic voriconzole and several ASMs. Voriconazole is metabolized and is a strong inhibitor of cytochrome (CYP)3A4, CYP2C9/10 and CYP2C19. There is clinical evidence of induction of voriconazole metabolism with possible loss of its efficacy by phenytoin (PHT), while voriconazole increases the levels of PHT. Other ASMs that are inducers of these enzymes, such as carbamazepine (CBZ), phenobarbital, stiripentol and to a lesser degree, oxcarbazepine, might be predicted to decrease the level of voriconazole. Voriconazole might also be predicted to increase levels of cannabidiol, CBZ, lacosamide, midazolam, and zonisamide. DDIs between ASMs and some antiviral agents are potentially even more frequent and clinically relevant.